Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Goodland, KS

June 17, 2002Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 17, 2002, 5:26 PM CDT for Red Willow County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2002, 5:26 PM CDT (22:26 UTC)
Expired
Jun 17, 2002, 6:00 PM CDT
In force
34 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:30 PM CDTHail 0.75Bartley, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-551 J/kg
Mixed-layer LCL
2368 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 172226
SVRGLD
NEC145-172300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM CDT MON JUN 17 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 600 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF BARTLEY...OR ABOUT 10
  MILES SOUTH OF CAMBRIDGE...MOVING SOUTHEAST AT 25 MPH.

ANOTHER LOCATION IN THIS WARNING IS...INDIANOLA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 4037 10051 3999 10049 4000 10019 4034 10021

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:28 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 17, 3:28 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT MON JUN 17 2002

FORECAST CHALLENGES WILL BE THE CHANCE OF THUNDERSTORMS TONIGHT
AND TUESDAY NIGHT ALONG WITH HIGH TEMPERATURES THE NEXT FEW DAYS.

THE SURFACE TROUGH EXTENDS ALONG THE COLORADO/KANSAS BORDER.
DEWPOINTS EAST OF THE TROUGH ARE NEAR 60 DEGREES WITH DEWPOINTS IN
THE 40S AND BELOW TO THE WEST. CUMULUS CLOUDS ARE ALSO FORMING NEAR
THE CONVERGENCE AREA ALONG THE TROUGH AS TEMPERATURES ARE NEARING
100 DEGREES.

THE TROUGH ALONG THE KANSAS/COLORADO BORDER WILL BE A PERSISTENT
FEATURE...REMAINING IN THE FORECAST AREA THROUGH WEDNESDAY.  THE
UPPER FLOW FLATTENS AND BECOMES MORE ZONAL ON TUESDAY.  ON
WEDNESDAY THE UPPER TROUGH SWINGS INTO WESTERN U.S. AND LIFTS
NORTHEAST INTO THE NORTH CENTRAL PLAINS...DRAGGING A FRONT
THROUGH THE FORECAST AREA LATE WEDNESDAY/EARLY THURSDAY AS THE
UPPER LOW TRACKS EAST THROUGH SOUTH CENTRAL CANADA. SURFACE
HIGH PRESSURE MAKES A BRIEF APPEARANCE ON THURSDAY WITH THE LEE
TROUGH QUICKLY REFORMING ALONG WITH A LOW OVER THE BLACK HILLS AREA
BY LATE FRIDAY.

ALTHOUGH THE FORECAST AREA IS EXPECTED TO BE RELATIVELY DRY THE NEXT
COUPLE OF DAYS...HIGH TEMPERATURES NEAR THE CENTURY MARK WILL
COMBINE WITH A SERIES OF UPPER LEVEL S/WV TROUGHS MOVING ACROSS THE
REGION AND CONVERGENCE ALONG THE SURFACE TROUGH TO PRODUCE ISOLATED
THUNDERSTORMS EACH EVENING THROUGH MID WEEK.

THE EXTENDED PROGS ARE IN GOOD AGREEMENT.  SHOWERS AND THUNDERSTORMS
CONTINUE THROUGH THE WEEKEND AS THE FRONT MOVES INTO THE REGION...
BRINGING TEMPERATURES BACK TO NEAR NORMAL FOR THE LATTER PART OF THIS
WEEK. CONDITIONS SHOULD DRY OUT BY THE BEGINNING OF NEXT WEEK.

.GLD...NONE.

LOCKHART

In the hours before

Special weather statement, Jun 17, 11:43 AM CDT, 5 hours 43 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT MON JUN 17 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING EAST OF A TRENTON NEBRASKA TO TRIBUNE KANSAS LINE.

THE AIR MASS OVER THE TRI-STATE AREA WILL BE HOT BUT RELATIVELY DRY
THIS AFTERNOON AND EVENING. AFTERNOON HIGH TEMPERATURES WILL
REACH INTO THE MID 90S OVER MUCH OF THE REGION. A DRY LINE WILL BE
NEARLY STATIONARY ALONG A LINE FROM NEAR TRENTON NEBRASKA TO TRIBUNE
KANSAS. EAST OF THE DRY LINE...DEW POINTS WILL BE IN THE MID TO
UPPER 50S MAKING THE AIR MASS UNSTABLE. SCATTERED THUNDERSTORMS WILL
DEVELOP IN THE UNSTABLE AIR...GENERALLY AFTER 3 PM CDT (2 PM MDT). A
FEW ARE EVEN POSSIBLE WEST OF THE DRY LINE BECAUSE OF THE VERY WARM
TEMPERATURES. HOWEVER THE AREA EAST OF THE DRY LINE IS THE MOST
LIKELY AREA FOR SEVERE THUNDERSTORM DEVELOPMENT.

LARGE HAIL AND STRONG WINDS GUSTING TO 40 MPH OR GREATER WILL BE THE
THE PRIMARY HAZARDS FROM THE STORMS.

RJC

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.